Lipoprotein Changes in HIV-Infected Antiretroviral-Naïve Individuals after Starting Antiretroviral Therapy: ACTG Study A5152s Stein: Lipoprotein Changes on Antiretroviral Therapy
James H. Stein, M.D., F.A.H.A., Lauren Komarow, M.S., Bruno R. Cotter, M.D., Judith S. Currier, M.D., Michael P. Dubé, M.D., Carl J. Fichtenbaum, M.D., Mariana Gerschenson, Ph.D., Carol K.C. Mitchell, Ph.D., Robert L. Murphy, M.D., Kathleen Squires, M.D. , Robert A. Parker, Sc.D., Francesca J. Torriani, M.D., and ACTG 5152 Study Team
Journal of Clinical Lipidology
Background—Dyslipidemia is a frequent complication of antiretroviral therapy (ART) for patients with human immunodeficiency virus infection (HIV). The effects of ART on lipoproteins are less well-understood, and have not been investigated in a prospective study where assignment to ART is randomized. Objective—To evaluate the effects of three class-sparing ART regimens on lipids and lipoproteins. Methods—This was a substudy of a prospective, multicenter study treatment-naïve HIV-infected individuals randomly assigned to receive a regimen of nucleoside reverse transcriptase inhibitors (NRTIs) + the non-nucleoside reverse transcriptase inhibitor efavirenz, NRTIs + the protease inhibitor lopinavir/ritonavir, or a NRTI-sparing regimen of efavirenz + lopinavir/ritonavir. Lipoproteins were measured by nuclear magnetic resonance spectroscopy. Results—Among the 82 participants, total and small low-density lipoprotein concentrations increased (median, interquartile range) by 152 (-49 – +407, p).